I am a 41 year old female. I am 5'2" and weigh approximately 196 pounds. (I realize I am overweight, however, I have been unable to lose weight for some reason). About three and half months ago, I was hospitalized due to chest pain and difficulty breathing. I have been diagnosed with type II diabetes for 6 years now. I was diagnosed with high cholesterol and high tryglicerides at the same time. I was diagnosed with hypertension, depression and anxiety about 2 years ago. I have been on multiple medications for diabetes from oral to insulin (for a short period of time i.e., 1 year), as well, I have been on multiple medications to treat the high cholesterol, high tryglicerides hypertension and depression. Due these complications, I had to leave my job.
My current medical regime is Actos, Metformin, Avalide, Lipitor, Lexapro and Lorazepam (prn).
At the time I was hospitalized, I was diagnosed with low potassium levels. I had a stress test completed as well as some sort of nuclear medicine test to examine my heart (sorry, I don't know the type of test, I just know it had something to do with radioactive dye). These tests were all normal. Since this time, I have been sick off and on. It is beginning to cause serious problems in my life to where I am not finding answers to the causes of the symptoms I am having.
Recently, I was extremely ill and am currently not feeling much better. I have had a poor appetite, nausea, some diarrhea, extreme fatigue, hot and cold sweats, blurry vision, dizziness, deleria, anxiety, poor response to stress levels, lethargy, extreme pain in my legs and feet, numbness and tingling in my arms and hands I went to my physician and he had know explanation for why my blood sugar levels were high, my blood pressure was elevated despite taking medications. He sent me to the emergency room for iv fluids. Prior to becoming ill most recently, I was retaining water badly. I assumed this was bloating from my pending menstrual cycle. When I went to the emergency room, I was given iv fluids and potassium again. My blood sugar levels have been over 200 and at times beyond 275, despite my poor appetite and at times inability to eat due to nausea. My blood pressure has been elevated despite the use of medications to treat the conditions. I was referred to see an endocrinologist and at this time, paperwork for my referral has to be reviewed to determine if I can be seen by the endocrinologist (as I only have a low income type medical insurance for use at the local university/community hospital).
My question is, what would cause the above symptoms to include the low potassium levels, higher blodd pressure and high blood sugar levels?
Please help someone, I am so frustrated and exhausted with the lack of answers. Anyone that can help or give me some answers would be greatly appreciated.
I can not speak to the high blood pressure issues but the rest sounds like complications from High sugar levels - including the low Potassium. In short the seeing the Endocrinologist would be the correct idea. Your sugar levels are way too high and need to be corrected. If you have more specific questions please post and hopefully we can help.
I picked up on your comments made last year about high blood pressure, onset type II diabtes and low potassium levels. I have the same problem with energy, spiking blood sugar levels and spiking high blood pressure. I've intoduced lipoic acid for diabetes and L-Cystine, L-Proline and Vit C for high BP and niacin for cholestral levels. Has improved situation but still underlying problem of "spiking" of levels and apparent inability of drugs to really control things. I'm a little overweight but can't lose it etc. How did you get on with the specialsit you seemed to be seeing?
If you google high blood pressure, low potassium, diabetes, a lot of new research comes back.
Seems something called Conn's Disease may be the problem.
High blood pressure results from a low potassium level, so does diabetes.
I'm dealing with all this right now. Just recently been diagnosed with diabetes, but metformin made it worse, so just using insulin. I've been hospitalized because of the low potassium and the heart problems it engenders. Scary.
I'm seeing a nephrologist next week, finally, to discuss these issues and be tested for Conn's.
All the symptoms you describe can be caused by high blood sugar....especially the nausea and blurry vision. BTW, stress can also increase your blood sugar.
Diarrhea, dehydration and using diuretics (like the Avalide) can cause low potassium.
The uncontrolled diabetes (and stress) is probably causing your blood pressure to remain high.
Why is your blood sugar out of control? Because when your blood sugar is over 200, you need more than Actos and Metformin to lower it. Actos and Metformin lower insulin resistance. In other words, they help your body respond better to the insulin it makes naturally. BUT they do NOT make your pancreas produce more insulin. And that's what you need. You need medication (like Glipizide or Gliburide) that will make your pancreas produce more insulin, which will lower the blood sugar.
If you've had to take insulin in the past, that should be clear to your doctor. Discuss it with your doctor.
You do not want to increase insulin production. You want to decrease your blood sugar levels by decreasing your intake of foods that create a spike or rise in those levels. You have to realize your body does not respond to foods that increase your blood sugar as others do and consider yourself "allergic" to those foods, because they act as poisons in your system.
Excess insulin in the body creates other serious problems, and shortens your life span. It causes weight gain by telling your brain you are hungry when you are not. It tells your liver to produce extra fat. It causes strokes and heart attacks by causing clots, raising triglycerides and lowering the good HDL cholesterol. Insulin promotes oxidation that converts the bad LDL cholesterol to oxidized LDL that forms plaques in arteries. High levels of insulin cause your kidneys to retain salt and raise blood pressure. The best ways to lower insulin are to avoid being overweight, restrict foods made with flour or added sugars, and eat fruits and root vegetables with other foods to keep blood sugar levels from rising too high.
Do your homework on excess insulin, hyperinsulinemia, just Google it. Also, review this site, http://www.drmirkin.com/diabetes/D222.html. But there are many others.
If you must take medicine, ask for one that lowers insulin and blood sugar. Insulin should be the last resort, but is often the first resource used by lazy and uninformed doctors. Diabetes is extremely complicated and is largely about self management. Do your homework. Google your symptoms and become aware of the available research. Diabetes does not have to beat you. You can beat it.
Addressing the low potassium by increasing potassium intake and severely decreasing sugar producing foods will help correct many of your symptoms. It is best done under a doctor's care who is well informed about the complications of diabetes.
You should ask to see an endocrinologist and look for a doctor that doesn't mind answering questions and welcomes patient participation in their health. You should also ask your doctor if there has been any damage done to your kidneys. If the answer is yes, ask what stage and request a referral to a neurologist.
Remember, you are ultimately responsible for your health and you well being. It's your life to lose or to save. No one can suffer or die for you, not even your doctor. So you must become the expert. Doctors are only practicing medicine. They are not God, they do not have all the answers and they make mistakes. You must participate in your wellness by becoming informed and proactive
Im a type 1 diabetic but I am over weight also. As a child I was under weight and had low blood sugars because I didnt eat much and would have fainting spells. As I am now 62 years old. I look back and see some problems I had due to some of the medications I was taking ex: Steriods,would make my bloodsugars so high Id almost go into a coma (500 BS) I had cancer a few years ago and had chemo and had to take steriods and ever since then I cannt get my bloodsugars back on track for any length of time.I noticed you take alot of medicine and maybe you should check into what side effects they have on you.I think less is best,lol I cut out all my medicine except insulin and acid reflux meds. Use common sense and research your meds. Good Luck,hope this helps
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.